Oct 4, 2004
I am 27 years old and have been HIV positive since June 2001. I have been taking Trizivir twice daily for almost 3 years and have steadily responded well to it. However, a friend of mine who works for an HIV clinic (not a doctor, but seemingly very knowledgeable on HIV related issues) has mentioned to me several times that he thinks I should change medication. He said there have been "studies" that have shown that the long term effects of the drug are not very positive. I have responded well to the drug, but I've only been taking it for three years...not long enough to see any negative effects I'm guessing. What is your opinion on this? Should I change medication? Thank you very much for your time.
Response from Dr. Sherer
The most important answer to this question will come from your physician. Have you spoken to him or her about it? I note that you didn't volunteer his or her opinion. While I am willing to offer an opinion, I urge you not to take is as a substitute for addresssing the issue with your own doctor, and making a decision together.
As your friend suggested, several recent studies suggest that Trizivir is less effective than regimens containing Sustiva (efavirenz) in naive patients. In these studies, the range of successful outcomes over 24-48 weeks in patients on Trizivir has been 50% to 70% of all patients. Unfortunately, there is not enough data on Trizivir durability past 48 weeks to assist in the question to date. One consequence has been that that while Trizivir remains as an acceptable alternative in the HHS Guidelines (March '04) for use as first line agents, it is only acceptable 'when NNRTI or PI based regimens cannot or should not be used.'
Your situation is somewhat different, in that you have had good control for almost 3 years on trizivir. Physicians have varied in their response to your situation. Some have recommmeded that all patients in your situation either intensify their regimen, i.e. add an active drug, or change to an NNRTI or PI based regimen. Others, and I myself am in this category, have opted to follow patients closely and monitor for early virologic failure, but have allowed patients to remain on trizivir alone.
Thus there is a judgement to be made that you should share with your physician.
TCells going down
- Penis Discharge After Anal Sex Bottom Worried I Have HIV
- Trouble Urinating After Insertive Anal Sex Worried I Have HIV
- White Bumps On Penis After Getting Fingered Worried I Have HIV
- Can Suboxone Cause Hep C?
- Soreness On Penis Tip After Sex Std Sti
- Will Freeze Away Take Care Of Genital Warts?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.